Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 2, 2021, 11:35 PM CDT for Kingman County, Reno County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2021, 11:35 PM CDT (04:35 UTC)
- Expired
- May 3, 2021, 12:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 11:55 PM CDT | HAIL 0.88 | Cunningham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.1
The text
As transmitted.
850
WWUS83 KICT 030435
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT Sun May 2 2021
KSZ067-082-091-030500-
Reno KS-Harper KS-Kingman KS-
1135 PM CDT Sun May 2 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Western Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until midnight CDT.
* At 1130 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
south of Raymond to near Turon to Isabel to 9 miles northwest of
Hardtner...and moving east to southeast at 40 mph.
Wind gusts to 55 mph and small hail is possible.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Nickerson, Pretty Prairie,
Attica, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
Abbyville, Nashville, Willowdale, Zenda, Willowbrook, Spivey,
Langdon and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3738 9835 3739 9846 3817 9847 3817 9796
3779 9797 3745 9808 3700 9833 3700 9835
TIME...MOT...LOC 0433Z 270DEG 33KT 3820 9845 3780 9848 3746 9858 3711
9878
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 6:31 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 2, 6:31 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 PM CDT Sun May 2 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 240 PM CDT Sun May 2 2021 BOTTOM LINE UP FRONT: Forward propagating convective complex expected to develop over NW KS this evening and move towards central KS late this evening. This complex may produce some strong to marginally severe storms with 50-60 mph winds gusts in central KS before diminishing overnight. Widespread shower and embedded storm chances in southern KS on Mon night. Southern plains upper low is currently rotating over northeast TX at this time, with most of the heavier showers associated with this low moving into SW Ark, with just some sprinkles over SE KS. Latest HI- rez model solutions take most of the showers with this system into Ark and Ozarks, or east of the forecast area, with some light shower chances over SE KS. So will trim pops on the western edge. Concerns then turn to the shortwave in the Rockies, and the associated cold front expected to move into NW KS by this afternoon. As this cold front moves into NW KS, it is expected to run into better upslope flow and better quality low level moisture, with scattered convection expected to develop, along the front, with this convection expected to congeal into some sort of forward propagating complex of storms over NW KS this evening as the front drops southeast. NAM/GFS forward propagation vectors suggest this complex will move east towards central KS late this evening (after 03z), with the main question being how strong this line of convection will be once it arrives in central KS. Latest model solutions suggest that MLCAPE values will be around 1000 J/KG just to the west of the forecast area, as the complex approaches central KS, but diminishes the instability the further east you go towards KSLN. Some of the convective producing hi-rez solutions suggest that some bowing segments may move into central KS, but the further east the complex gets the less the instability gets, so this gives me pause when it comes to severe chances with this convection, even with the bowing segments. Think SPC may be too far east with its enhanced/slight risk, as the Day 1 discussion talks about inverted-V soundings across central KS, but latest bufkit soundings suggest that as low level moisture improves, the inverted-V profile diminishes. So think this convective complex chance may have more "bark than bite", as it moves further east. Still think there is a chance of some marginally severe wind gusts occurring along I-70 with 50 to possibly 60 mph wind gusts, but think this threat will diminish rapidly as it moves across central Kansas towards KSLN. As the front pushes SE overnight, not very confident in the convection making it too far south into south central KS, as it moves into less instability and towards warmer mid level (capping) temperatures across southern KS with mainly just some widely scattered showers and a few storms as it moves south late tonight. The frontal boundary will continue push south of the area for most locations, on Mon with cooler temperatures/cloudy skies expected for Mon afternoon. The southward plunging shortwave in the dampened mid level flow will move across the southern plains for Mon afternoon through Mon night. Previous model runs suggested that the frontal boundary may slow down over SE KS for early Mon afternoon, but latest short term model runs now push the front into SW MO, with a warm elevated mixed layer keeping any convection from developing over SE KS. Expect to see a lull in the shower chances for the rest of the area for Monday. But as the shortwave moves across the southern plains, Monday evening, increasing convergence along the mid level baroclinic zone, expected to still be located across the southern half of KS, will lead to increasing chances of showers and possibly some embedded thunderstorms for Mon evening/Mon night. This looks like the best chance for widespread rain for most locations over the next 24 to 36 hours. Most areas will probably see around a quarter of inch of rainfall, but the slow movement of the baroclinic zone may lead to some training of the showers, which may lead to some areas picking up a half to three quarters of an inch of rainfall. Slow progress of the baroclinic zone may lead to some of the showers lingering for the morning hours on Tue, but expect a cool and dry day for most locations on Tue. Zonal flow leads to another shortwave quickly moving across the area for Wed afternoon and Wed night. GFS looks way overdone on its QPF amounts as this shortwave moves across, with the ECMWF looking more reasonable given the limited moisture return expected ahead of this system, so latest NBM has cut way back on pops to mainly central KS. Ketcham .LONG TERM...(Thursday through Sunday) Issued at 240 PM CDT Sun May 2 2021 Pattern continues to look active going into the weekend, with chances of elevated showers and storms beginning Fri morning and especially on Sat morning. Lots of differences between the GFS and ECMWF moving into the rest of the weekend, with the GFS showing a more ominous chance of multiple rounds of strong/severe storms, as a dry line wanders across the area. The ECMWF shows the system further south, with the warm front situated along the KS/OK border. So lots of uncertainty for the weekend, but certainly increasing chances of storms. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun May 2 2021 A line of strong/marginally severe convection is expected to move into central Kansas toward midnight with wind gusts of 40 to 50 kts possible. Scattered showers and storms will accompany a cold front overnight into early Monday morning as it moves southward across central and eastern Kansas with redeveloping and prevailing MVFR cigs across most of the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 69 49 64 / 40 30 70 30 Hutchinson 57 66 46 64 / 70 40 70 20 Newton 58 68 48 63 / 50 30 70 30 ElDorado 58 70 49 63 / 40 30 70 40 Winfield-KWLD 59 72 51 64 / 20 30 70 40 Russell 53 62 43 64 / 90 40 60 0 Great Bend 54 62 43 63 / 90 50 60 10 Salina 58 65 46 64 / 90 30 70 10 McPherson 57 65 45 63 / 70 40 70 20 Coffeyville 60 76 53 63 / 20 30 70 60 Chanute 59 75 52 61 / 20 30 80 60 Iola 59 75 51 61 / 20 30 80 60 Parsons-KPPF 60 76 53 62 / 20 30 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, May 2, 3:30 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 330 PM CDT Sun May 2 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 330 PM CDT Sun May 2 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of storms is expected to move into central Kansas late this evening as a cold front makes its way south. Strong to marginally severe storms and brief heavy rain will be possible for areas generally northwest of a Hutchinson to Marion line. The stronger storms will be capable of nickel size hail along with wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and embedded storms will be possible Monday and Monday night. But any storm that develops is not expected to be strong or severe. Scattered storms will return to central Kansas for Wednesday and Wednesday evening with severe storms not expected with this activity. Thunderstorm chances will increase for Saturday morning into the weekend. There is some uncertainty on placement and timing of the storms chances, but strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas late this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, May 2, 10:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND GST 1 W RUSSELL 38.89N 98.87W
05/02/2021 E60 MPH RUSSELL KS LAW ENFORCEMENT
&&Local storm report, May 2, 10:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST RUSSELL AIRPORT 38.88N 98.80W
05/02/2021 M83 MPH RUSSELL KS ASOS
&&Local storm report, May 2, 10:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST RUSSELL AIRPORT 38.88N 98.82W
05/02/2021 M85 MPH RUSSELL KS ASOS
&&Local storm report, May 2, 10:52 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG RUSSELL 38.89N 98.86W
05/02/2021 RUSSELL KS LAW ENFORCEMENT
SEVERAL TREES AND TREE LIMBS DOWNED AS WELL
AS POWER OUTAGES.
&&Special weather statement, May 2, 11:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT Sun May 2 2021
KSZ067-082-091-030500-
Reno KS-Harper KS-Kingman KS-
1135 PM CDT Sun May 2 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Western Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until midnight CDT.
* At 1130 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
south of Raymond to near Turon to Isabel to 9 miles northwest of
Hardtner...and moving east to southeast at 40 mph.
Wind gusts to 55 mph and small hail is possible.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Nickerson, Pretty Prairie,
Attica, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
Abbyville, Nashville, Willowdale, Zenda, Willowbrook, Spivey,
Langdon and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3738 9835 3739 9846 3817 9847 3817 9796
3779 9797 3745 9808 3700 9833 3700 9835
TIME...MOT...LOC 0433Z 270DEG 33KT 3820 9845 3780 9848 3746 9858 3711
9878
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| May 2, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 61 min |
| May 3, 12:00 AM CDT | Special Weather Statement | ICT | Harper, Kingman, McPherson, Reno, Rice | 30 min |
| May 3, 12:26 AM CDT | Special Weather Statement | ICT | Harper, Harvey, Kingman, McPherson, Marion, Reno and 1 more | 34 min |
| May 3, 1:02 AM CDT | Special Weather Statement | ICT | Butler, Chase, Harvey, Marion, Sedgwick, Sumner | 28 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.